Alert archive / Washington / Special Weather Statements in 2021

Special Weather Statement, NWS Spokane, WA

July 12, 2021Ferry County, Washington

NWS Spokane, WA issued this special weather statement at Jul 12, 2021, 7:10 PM PDT for Ferry County, Washington. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2021, 7:10 PM PDT (02:10 UTC)
Expired
Jul 12, 2021, 8:00 PM PDT
In force
50 min
Issued by
NWS Spokane, WA

County Ferry County, WA

The radar

The Spokane radar (KOTX), 102 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 2.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2021-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2021-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3761 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

563 
WWUS86 KOTX 130210
SPSOTX

Special Weather Statement
National Weather Service Spokane WA
710 PM PDT Mon Jul 12 2021
 
WAZ038-130300-
Okanogan Highlands WA-
710 PM PDT Mon Jul 12 2021

...SPECIAL WEATHER STATEMENT...

At 709 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Nespelem Community, or 38 miles southeast of Omak. This
storm was nearly stationary.

Half inch hail will be possible with this storm.

This storm will remain over mainly rural areas of southwestern Ferry
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Spokane.

&&

LAT...LON 4821 11884 4823 11873 4814 11868 4813 11880
TIME...MOT...LOC 0209Z 333DEG 2KT 4818 11876 

$$

RP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this special weather statement went out at Jul 12, 2:40 PM PDT, 4 hours 30 minutes earlier.

Area forecast discussion, Jul 12, 2:40 PM PDT, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
240 PM PDT Mon Jul 12 2021

.SYNOPSIS...
Heavy rain and potential flash flooding will be possible in the
north Cascade mountains late this afternoon into this evening.
Otherwise the Inland Northwest will remain hot and dry through
Wednesday with afternoon temperatures in the 90s. The warmest
locations will likely hit triple digits on Tuesday and Wednesday
prior to the arrival of a cold front. Thursday and Friday should
be cooler with mid 80s to low 90s. Smoke from fires in the Blue
Mountains and southern Nez Perce county will likely plague far
southeast Washington and the Lewiston area the next several days.
Skies will appear more hazy as smoke along the Canadian border
moves into central Washington by Tuesday.

&&

.DISCUSSION...
Tonight through Wednesday night: We will be monitoring a shortwave
disturbance at mid and upper levels tracking east of the Cascades
this evening. Models indicate around 1,000 J/kg of CAPE in the
north Cascades with around 500 J/kg of CAPE near the Canadian
border across northeast Washington and into the Northern
Panhandle. The big question is will cumulus be able to break a cap
of 50-75 J/kg of CIN. As of 2:00 PM, cumulus develop is a bit
lackluster, but that shortwave is still on approach with
additional height falls into the later afternoon hours along with
some modest synotpic level forcing. This wave will move into the
Panhandle for the overnight hours where it is expected to tap into
an axis of mid level instability from the Clearwaters to around
Mullan with convection popping around midnight or so. Coverage
looks to be isolated and will push eastward overnight. There is
also a small risk for isolated thunderstorms continuing right
along the Canadian border late into the evening in the Northern
Panhandle. If the cap can be broken near the Canadian border, then
these storms are expected to be slow moving and wet. It's hard to
get too excited about thunderstorms up in the north Cascades, but
a risk for flash flooding on and below the McLeod Fire and
Crescent Mountain Fire burn scars is still a possibility and will
keep the Flash Flood Watch out for now and continue to monitor.

Tuesday and Wednesday will continue to be hot days with highs up
into the mid 90s to 104. Low temperatures Tuesday night into
Wednesday morning will be in the mid to upper 60s in the Okanogan
Valley, Wenatchee Area and over the Columbia Basin. Very little
changes were made to the temperature forecast with the Heat
Advisory in effect still looking on track through Wednesday.

By Wednesday, we will see more wind mixing down. Winds up at 850
mbs will be at around 15 kts. Not much wind across the basin, but
it will be hot and very dry. This higher momentum mixing combined
with a tightening cross-Cascade gradient will result in stronger
gusts down the Kittitas Valley and along the east slopes of the
Cascades from Wenatchee to Chelan. This will be an area we will
need to monitor gusty winds and dry conditions late in the
afternoon into the early evening as any new or existing fire will
be capable of spreading rapidly. /SVH

Thursday through Monday: The ridge axis shifts east and puts the
Inland Northwest in a southwest flow. A trough will sit off the BC
coast and push some weak waves into the region providing likely
nothing more than some high cirrus from time to time. Temperatures
will finally begin to cool Thursday about 6 to 9 degrees compared
to Wednesday. An additional 4 to 6 degrees of cooling is expected
for Friday, with similar temps for Saturday. This sounds so
fantastic and refreshing. However temps will still be above
average Thur...and near or maybe a degree or two below average for
Fri and Sat. That means temps in the mid 80s to lower 90s, which
is still very warm. By the end of the weekend and early next week
temps will warm into the 90s again for all valley locations.

These cooler temps on Thursday will feel great, but unfortunately,
the winds will come with cooler conditions. Breezy to windy
conditions across the Cascade gaps into the Columbia Basin is
expected with continued dry conditions. This will lead to fire
weather concerns. Breezy winds will be possible Friday as well.

Given the many local and regional wildfires around the region,
have added haze to the forecast through the extended period.
Expect hazy conditions from time to time as the winds shift and
blow elevated smoke through the area.

By Sunday ensembles are showing a very large high pressure area
across the 4 corners region extending north into Montana. This has
the potential to bring some moisture into our region from the
southwest. Confidence is low at this point, but several
deterministic models are showing elevated moisture moving
in...some as early as Sunday night...and some showing a more
pronounced slug of moisture for Monday night/Tuesday morning. This
will be something we will be keeping an eye on...as elevated
thunderstorms could result. /Nisbet

&&

.AVIATION...
18Z TAFS: The main challenge with TAFs continues to be
forecasting where the wildfire smoke will go. There is good
confidence LWS will continue to be impacted by smoke through
Tuesday. Fires near this terminal are expected to become more
active in the afternoon with smoke thickening at KLWS through the
evening. A shortwave trough of lower pressure will push across
the region late this afternoon into this evening. Isolated
thunderstorm activity is expected over the north Cascades to the
higher terrain over into the Northern Panhandle. Northerly flow
on the back edge of the shortwave is expected to bring down higher
altitude smoke from BC into eastern Washington and the northern
Idaho Panhandle Tuesday with smoke and haze expected to increase
by the afternoon. Haze from smoke on Tuesday is not expected to
reduce surface visibility below 6SM for most air fields around the
region. /SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        63  98  65  98  62  91 /   0   0   0   0   0   0
Coeur d'Alene  61  96  62  97  60  89 /   0   0   0   0   0   0
Pullman        56  94  59  94  56  86 /   0   0   0   0   0   0
Lewiston       68 102  70 104  68  97 /   0   0   0   0   0   0
Colville       57  99  58  99  55  93 /  10   0   0   0   0   0
Sandpoint      57  93  57  95  55  88 /   0   0   0   0   0   0
Kellogg        65  92  67  94  65  87 /   0   0   0   0   0   0
Moses Lake     63 101  64 100  58  93 /   0   0   0   0   0   0
Wenatchee      70 101  70  99  64  90 /   0   0   0   0   0   0
Omak           68 104  67 102  64  96 /  10   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Heat Advisory until 8 PM PDT Wednesday for Coeur d'Alene Area-
     Idaho Palouse-Lewiston Area.

WA...Heat Advisory until 8 PM PDT Wednesday for Lower Garfield and
     Asotin Counties-Moses Lake Area-Northeast Mountains-
     Okanogan Highlands-Okanogan Valley-Spokane Area-Upper
     Columbia Basin-Washington Palouse-Waterville Plateau-
     Wenatchee Area.

     Flash Flood Watch until midnight PDT tonight for East Slopes
     Northern Cascades-Okanogan Valley.

&&
Hazardous weather outlook, Jul 12, 5:30 AM PDT, 13 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
530 AM PDT Mon Jul 12 2021

WAZ042-131230-
East Slopes Northern Cascades-
530 AM PDT Mon Jul 12 2021

This Hazardous Weather Outlook is for portions of North Central
Washington.

.DAY ONE...TODAY AND TONIGHT
Isolated thunderstorms with heavy rain combined with steep
terrain and/or previously fire burned areas could result in a
dangerous and sudden wall of water and debris which will be
hazardous to anyone in its path. Watch for thunderstorm
development today and seek shelter if needed.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

No hazardous weather is expected at this time.

IDZ002-003-WAZ032>038-041-043-044-131230-
Coeur d'Alene Area-Idaho Palouse-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
Okanogan Valley-Waterville Plateau-
530 AM PDT Mon Jul 12 2021

This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington...Northeast Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT
A heat advisory will be in effect as temepratures warm from 95 to
100 degrees. Take measures to prevent heat illness when outdoors
or seek an air conditioned environment if necessary.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Heat will continue through Wednesday. Dry and hot conditions will
be accompanied with breezes at times. Fire danger will continue
even though temperatures cool later in the week.

IDZ001-004-026-027-WAZ031-131230-
Northern Panhandle-Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
530 AM PDT Mon Jul 12 2021

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Hot and dry conditions will likely continue to agravate fires in
the region. Smoke will impact air quality at times to unhealthy
levels.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Hot and dry conditions will likely continue to agravate fires in
the region. Smoke will impact air quality at times to unhealthy
levels.

In the hours before

Special weather statement, Jul 12, 7:10 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Spokane WA
710 PM PDT Mon Jul 12 2021

WAZ038-130300-
Okanogan Highlands WA-
710 PM PDT Mon Jul 12 2021

...SPECIAL WEATHER STATEMENT...

At 709 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Nespelem Community, or 38 miles southeast of Omak. This
storm was nearly stationary.

Half inch hail will be possible with this storm.

This storm will remain over mainly rural areas of southwestern Ferry
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Spokane.

&&

LAT...LON 4821 11884 4823 11873 4814 11868 4813 11880
TIME...MOT...LOC 0209Z 333DEG 2KT 4818 11876

RP

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 8:23 PM PDTSpecial Weather StatementOTX97 min
Jul 13, 3:57 AM PDTFire Weather WatchOTX11 hr
Jul 13, 2:27 PM PDTRed Flag WarningOTX57 hr

Nearby

Special Weather Statements in Washington, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.